Chemo-induced heart disease poses massive danger for breast cancer survivors

Yesterday, I reported how researchers with the Albert Einstein College of Medicine have determined the mechanism by which chemotherapy can cause second and third cancers. It can also worsen the aggressiveness of the primary cancer, making it untreatable.

I also briefly mentioned another common, but little-known side effect caused by chemotherapy: heart disease, the No. 1 killer of men and women in America.

In fact, the American Heart Association just issued a new warning about eight mainstream breast cancer treatments and their related cardiovascular disease side effects. One breast cancer drug particularly caught my eye: adryiamycin (doxorubicin).

We’ve actually known about the dangers of adryiamycin for a long time…

When the treatment is a success, but the survival rate is not

I remember when I was in hospital training, researchers had just discovered this “miracle” cancer treatment from a marine organism naturally found in the Adriatic Ocean.

Ultimately, researchers learned the drug wasn’t that effective for the most common cancers. (Though, astoundingly, oncologists still use it in combination with other chemo drugs to treat women with breast cancer.)

Adryiamycin does successfully treat otherwise-fatal lymphomas. Unfortunately, at the doses needed to cure lymphoma, the drug becomes toxic to the heart. It literally poisons the cardiac muscle, leading to fatal congestive heart failure.

I also personally witnessed the tragedy of adryiamycin…

My next-door neighbor in Philadelphia at the time, Frank Squadrito, was a retired fire fighter. And shortly after retirement, he was diagnosed with lymphoma.

Doctors successfully treated Frank for the cancer with adriamycin, but unfortunately, he came down with adriamycin-induced cardiomyopathy (heart failure).

His doctors then treated him with another drug, digitalis, for the heart failure. (Digitalis originally derived from another natural product found in purple foxglove, or Digitalis purpurea, a European folk remedy.)

Frank needed more and more digitalis to keep his heart beating, to the point where it too became toxic. (It’s very potent in drug form and can block the heart in slightly higher doses.)

His daughter called and asked me to come over on a few occasions to take a look at Frank, as his dose of digitalis was causing his heart to shut down. It was a losing battle, and the doctors could not keep Frank alive, although the adriamycin had cured his cancer.

Just like the old saying goes, “the treatment was a success, but the patient died.”

In the end, it shouldn’t really be a surprise that any chemo drug can be toxic to the heart ¾ since they’re toxic to all normal, healthy tissues in the body.

At least with adriamycin, Frank’s doctors and family understood the risks and balanced them against treating a rapidly fatal cancer.

But I’m not sure most oncologists understand the risks of chemo-induced heart disease for their patients. Or if they do, they ignore them. And they don’t explain them to their patients.

Granted, I’m not even sure they understand the true risks of breast cancer itself, according to the science.

Understanding the true risks of breast cancer

For one, breast cancer survivors who are 65 and older and receive treatment for cancer are much more likely to die of cardiovascular problems than from breast cancer.

In fact, heart disease is a far greater risk than breast cancer. Almost 48 million women in the United States have some kind of heart disease compared with 3.3 million women with breast cancer.

Second, typical breast cancer, especially in older women, is far from rapidly fatal. Following surgery and medical treatment, most women with breast cancer often live 20 years or longer before cancer makes a comeback.

Third, many breast tissue findings labeled as “cancer” never spread or kill the patient. In my view, we shouldn’t even label such findings as “cancer” at all. And we should not subject these women to cancer treatments.

And adryiamycin is just one treatment shown to cause problems. The AHA report mentioned many others, including:

 HER-2 therapies (including trastuzumab & pertuzumab)

These therapies can weaken heart muscle, bringing on heart failure.

Anthracycline chemo treatments (including doxorubicin)

These chemo drugs can damage heart muscle cells. They can also damage the cardiac nerve conduction system and result in abnormal heartbeats and fatal heart arrhythmias.

Antimetabolites (including 5-fluorouracil & capecitabine)

These therapies can cause heart arteries to go into spasm (coronary artery vasospasm), which causes chest pain (angina) and even fatal heart attacks.

Radiation treatments

Radiation can damage heart arteries, causing the development of coronary artery disease and blockages.

I’ll leave you today with a personal story…

In 1977, my grandmother was diagnosed with breast cancer, which doctors treated with radiation.

After treatment, the breast cancer appeared to have been cured, but the radiation caused fatal damage to her heart and lungs. Worse yet, I suspect she had a “fake cancer” finding in her breast tissue ¾ so really, none of her treatment was even necessary. She survived with impaired heart and lung function until 1983.

Sir Francis Bacon, the 16th century philosopher and scientist once said, “the cure is worse than the disease.” Tragically, more than 400 years later, that saying still appears to be true for many women with breast cancer.

Of course, many natural treatments can significantly help reverse cancer and increase survival, especially when used in conjunction with targeted mainstream treatments. They may also helpful in preventing cancer in the first place.

If you’d like more information about natural, cutting-edge approaches to lifetime cancer prevention and survival, refer to my Authentic Anti-Cancer Protocol. You can learn more or enroll today by simply clicking here.

 

Sources:

“Breast Cancer Treatments May Increase Heart Disease,”  Newsmax Health (www.newsmax.com) 2/1/2018

Cardiovascular Disease and Breast Cancer: Where these Entities Intersect: A Scientific Statement from the American Heart Association,” Circulation

March 6, 2018; 137(10)


CLOSE
CLOSE